Pharmaceutical fentanyl is a synthetic opioid developed for pain management treatment of cancer patients, applied in a patch on the skin. Even with legal, medical origins this substance is highly addictive and potent—making it easy to overdose on. It is 50 to 100 times more potent than morphine and can be lethal even in small doses.
1 out of 56 deaths in Missouri in 2018 were due to an opioid overdose. Fentanyl can sometimes be found laced in other substances, which can cause someone to accidentally overdose without knowing they ingested an opioid.
To help prevent overdoses, it’s important to understand what this drug is and how to recognize the signs of an overdose.
Symptoms of a Fentanyl Overdose
Recognizing the signs and symptoms of a fentanyl overdose can save a life. Symptoms can include:
- Body stiffening/seizure like activity
- Choking that may or may not be accompanied by gurgling sounds
- Cold, clammy skin
- Blue or grey lips
- Blue fingernails
- Pinpoint pupils
If you suspect an opioid overdose, immediately call 911 for medical help. Try to keep the person awake and breathing, laying them on their side to prevent choking. Stay with them until emergency workers arrive. If available, administer naxolone.
Act Now To Save A Life
Witnessing an overdose can be scary. Some people may be afraid of helping because they don’t know what to do or fear that they will get in legal trouble.
Put into effect August 2017, Missouri’s Good Samaritan Law (RSMO 195.205) was designed to encourage citizens to seek emergency medical attention if they experience or witness an overdose. According to the MO-HOPE Project, this law provides immunity from:
- Possession of a controlled substance (RSMO 579.015)
- Possession of drug paraphernalia (RSMO 579.074)
- Possession of an imitation controlled substance (RSMO 579.078)
- Keeping or maintaining a public nuisance (RSMO 579.105)
- Sale of alcohol to a minor (RSMO 311.310)
- Possession of an altered ID (RSMO 311.320)
- Purchase or possession of alcohol by a minor (RSMO 311.325)
- Violation of a restraining order
- Violation of probation or parole
At PreventEd, we provide overdose education and training to help community members understand opioid overdoses and how to prevent them.
Naloxone and Fentanyl Detection Kits Are Available
Naloxone (most commonly known by its brand name Narcan) is a life-saving overdose drug that reverses the effects of opioid overdose and can be administered by anyone. Naloxone, as well as fentanyl detection kits, are available over the counter at the pharmacy without a prescription and at resource centers like PreventEd. PreventEd has Narcan available for the public and urges everyone to carry some.
Please contact our office to request Narcan.